Does the HPV Vaccine Cause Paralysis?

Teens > Q&A > Doctors, Hospitals & Medicine > Does the HPV Vaccine Cause Paralysis?
Does the HPV Vaccine Cause Paralysis?

There's a girl in my class who says that getting the HPV vaccine will make you prone to becoming paralyzed. Is this true?
- Jeyne*

Your classmate was probably talking about Guillain-Barré syndrome (GBS), a rare medical condition where the immune system attacks the nerves. GBS can sometimes lead to paralysis, but it is usually temporary.

Scientists don't know exactly what causes GBS, but it can be triggered by infections and occasionally by vaccines. A few people have had GBS after the HPV vaccine. But experts don't know whether the shots caused these cases or if the people would have had GBS anyway and just happened to get the HPV vaccine around the same time.

Although all vaccines carry a small risk of an allergic reaction, most of the side effects seen with the HPV vaccine are minor, such as swelling or pain at the site of the shot, or feeling faint after getting the shot. The U.S. Food and Drug Administration (FDA) is monitoring the vaccine closely to make sure more serious reported health problems are a coincidence and are not caused by the vaccine.

While vaccination against HPV is optional, it is recommended. Doctors believe it's best to get vaccinated for protection against the serious problems that HPV can cause (like cancer). Most people have no trouble with the vaccine, but anyone who doesn't want to get the shots doesn't have to.

If you decide to get the vaccine, you can lessen your risk of side effects like fainting by sitting down for 15 minutes after each shot.

Reviewed by: Larissa Hirsch, MD
Date reviewed: July 2011

*Names have been changed to protect user privacy.

Related Articles
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2014 The Nemours Foundation/KidsHealth. All rights reserved.